Mississippi, 2013

Tornadoes and Hail in Mississippi, April 11, 2013

April 11, 2013 · NWS JAN · 9 events in 8 counties and zones

A very warm and unstable airmass was in place over the region on the 10th with temperatures reaching into the mid to upper 80s across the region. A very slow moving cold front moved through Texas into Louisiana during the day on the 10th, bringing tornadoes to portions of central Arkansas near Little Rock.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
9
Property damage
$1.4 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A very warm and unstable airmass was in place over the region on the 10th with temperatures reaching into the mid to upper 80s across the region. A very slow moving cold front moved through Texas into Louisiana during the day on the 10th, bringing tornadoes to portions of central Arkansas near Little Rock. Some thunderstorms developed ahead of the approaching squall line, bringing some hail to portions of northeast Louisiana. Without a strong push behind the front, it lingered across locations west of the Mississippi River through most of the evening and overnight hours of the 10th through 11th.

The cold front and squall line finally pushed east early on the 11th. Temperatures across east Mississippi were able to remain warm and conditions remained unstable and supportive of severe weather. A few supercells developed ahead of the cold front. One that tracked through Kemper and Noxubee counties spawned a tornado that caused structural damage in this area. Unfortunately, five injuries and one fatality also occurred in Kemper County near Liberty. Another 4 injuries occurred in Noxubee County as well. Additional damage was noted in Clarke, Jasper and Forrest counties where trees were downed and some damage to structures was reported.

The cold front and post frontal rains finally moved out of the ArkLaMiss by mid afternoon, causing additional damage east to Alabama and Georgia.

In addition to severe weather, the region once again saw plenty of rainfall. On the 10th, locations across the Delta saw 1.5-3.5 inches of rain. The rain was more progressive as it tracked east but 1 to 2 inches was seen.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 11, 9:26 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 11, 9:26 AM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1026 AM CDT THU APR 11 2013

.UPDATE...
A LARGE BAND OF RAIN AND THUNDERSTORMS IN ASSOCIATION WITH A COLD
FRONT IS MOVING ACROSS THE STATE THIS MORNING. A SHORTWAVE MOVING IN
FROM TX WILL HELP GIVE THE EXTRA PUSH NEEDED TO GET THIS SYSTEM OUT
OF HERE THIS AFTERNOON/EVENING. SURFACE CAPES ARE SHOWING VALUES FROM
600-1200 J/KG IN THE EAST/SOUTHEAST. THE POSSIBILITY OF STRONG TO
SEVERE STORMS STILL EXISTS IN THESE AREAS WITH THE GREATER
LIKELIHOOD IN OUR SOUTHEAST. ADJUSTED THE HOURLY TEMPS FOR THE UPDATE
AS WELL AS THE HOURLY WIND DIRECTIONS. THE FLASH FLOOD WATCH WAS
EXTENDED TIL 4PM DUE TO THE VERY SLOW MOVEMENT OF THE FRONT.
THROUGHOUT TODAY...THE TORNADO WATCH WILL BE TRIMMED SLOWLY FROM WEST
TO EAST AS THE FRONT PASSES THROUGH THE WATCH AREA AND THE
ENVIRONMENT IS NOT AS CONDUCIVE FOR SEVERE STORMS BEHIND THE FRONT.
/10/

&&

.AVIATION...
MVFR TO IFR CONDS WITH TSRA/SHRA CONDS IMPACTING ALL SITES THIS MRNG
AS A SLOW MOVING LARGE RA/TS BAND SHIFTS WEST TO EAST THROUGH THE
STATE IN ASSOC WITH FROPA. WIND SHIFT BEHIND TO THE NW HAS OCCURRED
ACROSS ALL WEST AND CNTRL TERMINALS AT 10 KT WITH GUSTS TO NEAR 20 AT
TIMES. WINDS REMAIN SELY AT KHBG/KMEI/KGTR. WINDS WILL VEER WITH
FROPA THROUGH 11/21Z AT THESE SITES. A FEW STRONG TO SEVERE STORMS
PSBL FOR E/SE MS THROUGH 11/21Z. XPCT IMPROVEMENT THROUGH LATE
AFTN/EVE FROM WEST TO EAST BEHIND FROPA WITH VFR RETURNING.

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT THU APR 11 2013/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...COLD FRONT AND
ASSOCIATED THUNDERSTORM ACTIVITY IS WORKING ITS WAY ACROSS THE AREA
THIS MORNING. IT CONTINUES TO LOOK LIKE THERE IS SOME POTENTIAL FOR
STRONG TO POSSIBLY SEVERE STORMS THIS MORNING...BUT THE PRIMARY RISK
WILL CONTINUE BE FLASH FLOODING DUE TO PWATS UP NEAR 1.6-1.8 INCHES
AND CONTINUED GOOD MOISTURE TRANSPORT. EXPECT 2-4 INCHES OF RAINFALL
WITH ISOLATED HIGHER AMOUNTS POSSIBLE...THUS A FLASH FLOOD WATCH IS
IN AFFECT FOR MUCH OF THE AREA.

AS FAR AS SEVERE GOES THERE IS A WINDOW FROM LATER THIS MORNING
THROUGH ABOUT MID AFTERNOON WHERE THERE COULD BE A FEW STRONG TO
POSSIBLY SEVERE STORMS OVER THE EAST AND SOUTHEASTERN PORTIONS OF
THE AREA. ML CAPES WILL RANGE FROM AROUND 600-1200 J/KG AND H850
WINDS WILL BE 35-40KTS WITH SOME MODEST 0-3 KM SRH VALUES OF AROUND
200-250 M2/S2 BEFORE THE BOUNDARY MOVES EAST OF THE AREA. WILL KEEP
THIS POSSIBILITY IN THE HWO AND GRAPHICASTS. SHOWERS WILL CONTINUE
TO BE POSSIBLE INTO THE LATE AFTERNOON HOURS IN THE EAST BEFORE WILL
QUICKLY CLEAR BEHIND THE FRONT THIS EVENING.

TEMPERATURES WILL GRADUALLY COOL INTO UPPER 50S TO LOW 60S BEHIND
THE BOUNDARY TODAY AND WILL FALL INTO THE MID TO UPPER 40S ACROSS
THE AREA TONIGHT. SURFACE HIGH PRESSURE WILL BE CENTERED OVER THE
AREA ON FRIDAY WITH A NICE DAY ON TAP UNDER MAINLY CLEAR SKIES AND
HIGHS IN THE LOW 70S. A VERY WEAK COLD FRONT WILL MOVE SOUTH ACROSS
THE AREA FRIDAY NIGHT AND THIS WILL MAINLY BE A WIND SHIFT. EXPECT
ANOTHER COOL NIGHT WITH LOWS ONCE AGAIN FALLING INTO THE LOW TO MID
40S. STUCK PRETTY CLOSE TO GUIDANCE TEMPS AND POPS THROUGH THE
PERIOD...BUT DID RAISE SLIGHTLY ABOVE POP GUIDANCE TODAY TO 100
PERCENT ACROSS MUCH THE AREA. /15/

LONG TERM...SATURDAY THROUGH THURSDAY...THE LONG TERM WILL START
OUT DRY SATURDAY BUT A WET WEATHER PATTERN WILL RESULT IN RAIN
CHANCES RETURNING LATE SATURDAY NIGHT AND CONTINUING THROUGH
THURSDAY. A 1022MB HIGH WILL BE CENTERED OVER THE MID MISSISSIPPI
VALLEY SATURDAY MORNING WITH NEAR ZONAL FLOW ALOFT. WL HAVE A DRY
AIRMASS IN PLACE AND UNDER NEAR FULL INSOLATION...TEMPERATURES WILL
TOP OUT A FEW DEGREES WARMER THAN NORMAL IN THE MID TO UPPER 70S.
OUR FLOW ALOFT WILL BACK TO THE SOUTHWEST SATURDAY AHEAD OF A
SHORTWAVE TROUGH OVER THE DESERT SOUTHWEST. THE SURFACE HIGH WILL
SHIFT EAST TO THE OHIO VALLEY BY SATURDAY EVENING AND THEN TO THE
MID ATLANTIC SEABOARD BY SUNDAY MORNING. AS A RESULT LIGHT RETURN
FLOW IS EXPECTED SATURDAY NIGHT. THE MODELS ARE IN BETTER AGREEMENT
WITH THE SHORTWAVE AND MOVE IT OVER THE SOUTHERN PLAINS SATURDAY
NIGHT. THIS WILL HELP SEND LIGHT RAIN BACK INTO OUR SOUTHERN MOST
ZONES AFTER MIDNIGHT SATURDAY. THE AXIS OF THE SHORTWAVE IS EXPECTED
TO BE OVER THE MISSISSIPPI RIVER BY SUNDAY EVENING. RAIN AND A FEW
THUNDERSTORMS ARE EXPECTED TO SPREAD NORTH TO THE HIGHWAY 82
CORRIDOR SUNDAY AFTERNOON. THE SHORTWAVE WILL SHIFT EAST OF OUR CWA
SUNDAY NIGHT BUT SOUTHWEST FLOW ALOFT WITH A SERIES OF SUBTLE
DISTURBANCES IS EXPECTED TO REMAIN OVER OUR REGION THROUGH
WEDNESDAY. WARMER THAN NORMAL TEMPERATURES ARE EXPECTED SUNDAY
THROUGH WEDNESDAY. PWS WILL INCREASE FROM AND INCH MONDAY TO AN INCH
AND A HALF WEDNESDAY. THIS MOISTURE INCLUDING DEW POINTS FROM THE
MID 60S NORTH TO THE LOWER 70S SOUTH WILL COMBINE WITH THE EMBEDDED
DISTURBANCES AND DAYTIME HEATING TO PROVIDE MOSTLY DIURNALLY DRIVEN
CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY THROUGH WEDNESDAY. THE
GFS AND ECMWF DIFFER ON TIMING BUT BOTH MODELS SHOW A MORE AMPLIFIED
SHORTWAVE TROUGH OVER THE WESTERN CONUS WEDNESDAY. THE GFS IS MUCH
MORE PROGRESSIVE THAN THE ECMWF AND HAS THE SHORTWAVE OVER THE
CENTRAL CONUS WITH A COLD FRONT ACROSS OUR DELTA REGION BY SUNRISE
THURSDAY. THE GFS PUSHES THE COLD FRONT SOUTHEAST OF OUR CWA BY
THURSDAY EVENING WHILE THE ECMWF HANGS THE SHORTWAVE TROUGH OVER THE
DESERT SOUTHWEST THURSDAY AND HAS A STALLED FRONTAL BOUNDARY NORTH
OF OUR CWA THURSDAY EVENING. THE GFS SCENARIO DEPICTS SOME
PARAMETERS FAVORABLE FOR SEVERE STORMS THURSDAY BUT WL HOLD OFF
INTRODUCING ANY MENTION IN THE HWO UNTIL BETTER MODEL RUN TO RUN AND
CONSENSUS IS REALIZED. /22/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  44  73  45 / 100  11   0   0
MERIDIAN      73  44  74  43 / 100  22   0   0
VICKSBURG     63  42  74  46 /  99  13   0   0
HATTIESBURG   76  47  76  46 / 100  23   0   0
NATCHEZ       63  43  74  46 /  99   9   0   0
GREENVILLE    61  44  72  47 /  99  13   0   0
GREENWOOD     64  42  71  45 /  99  13   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR MSZ018-019-
     025>030-032>038-040>045-047>050-053>055-059>063.

LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR LAZ007>009-
     015-016-023>026.

AR...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR ARZ074-075.

&&
Hazardous weather outlook, Apr 11, 8:03 AM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
903 AM CDT THU APR 11 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053-059>061-121415-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-
OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-ISSAQUENA-
SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-
CLAIBORNE-JEFFERSON-ADAMS-FRANKLIN MS-
903 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAINFALL IS EXPECTED ACROSS THE OUTLOOK AREA.
MORE THAN 2 INCHES FELL OVERNIGHT ACROSS THE WESTERN PORTIONS OF THE
AREA AND AN ADDITIONAL 1 TO 2 INCHES OF RAINFALL WITH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE FOR AREAS ALONG AND NORTHWEST OF THE NATCHEZ
TRACE CORRIDOR TODAY. INTENSE RAINFALL RATES COULD RESULT IN LOCALIZED
FLASH FLOODING IN SOME LOCATIONS. ALSO...SOME SMALL CREEKS...AREA
RIVERS AND LOW LYING AREAS COULD EXPERIENCE RISES IN WATER LEVELS. A
FLASH FLOOD WATCH IS IN EFFECT UNTIL EARLY AFTERNOON.

IN ADDITION...ISOLATED STRONG STORMS WILL BE POSSIBLE THIS MORNING
AS THE COLD FRONT MOVES THROUGH THE AREA. THE MAIN HAZARDS WILL BE
DAMAGING WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH WEDNESDAY.

MSZ031-039-046-051-052-121415-
LOWNDES-NOXUBEE-KEMPER-NEWTON-LAUDERDALE-
903 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE FROM MID MORNING TO MID
AFTERNOON AS STORMS MOVE EAST AHEAD OF A COLD FRONT. THE MOST
INTENSE STORMS WILL BE CAPABLE OF DAMAGING WIND GUSTS TO 60 MPH AND
HAIL TO THE SIZE OF QUARTERS. FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND LOCALLY HEAVY DOWNPOURS ARE ALSO EXPECTED.

IN ADDITION...HEAVY RAINFALL IS EXPECTED ACROSS THE OUTLOOK AREA.
ONE TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE FOR AREAS IN EAST MISSISSIPPI. INTENSE RAINFALL RATES
COULD RESULT IN LOCALIZED FLASH FLOODING IN SOME LOCATIONS.
ALSO...SOME SMALL CREEKS...AREA RIVERS AND LOW LYING AREAS COULD
EXPERIENCE RISES IN WATER LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH WEDNESDAY

MSZ054>058-062>066-072>074-121415-
COPIAH-SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
903 AM CDT THU APR 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE STORMS ARE POSSIBLE THROUGH MID AFTERNOON AHEAD OF A COLD
FRONT MOVING THROUGH THE REGION. THE MOST INTENSE STORMS WILL BE
CAPABLE OF DAMAGING WIND GUSTS TO 60 MPH AND A TORNADO OR TWO.
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND LOCALLY HEAVY
DOWNPOURS ARE ALSO EXPECTED.

ONE TO TWO INCHES OF RAINFALL WITH LOCALLY HIGHER AMOUNTS ARE
POSSIBLE FOR AREAS IN EAST MISSISSIPPI. INTENSE RAINFALL RATES COULD
RESULT IN LOCALIZED FLASH FLOODING IN SOME LOCATIONS. ALSO...SOME
SMALL CREEKS...AREA RIVERS AND LOW LYING AREAS COULD EXPERIENCE RISES
IN WATER LEVELS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...HAS BEEN REQUESTED FOR SOUTH MISSISSIPPI TODAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

22

In the hours before

Special weather statement, Apr 11, 7:58 AM CST, 2 hours 37 minutes before
MSZ059-061-062-111430-
LINCOLN MS-JEFFERSON MS-FRANKLIN MS-
858 AM CDT THU APR 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
858 AM CDT THU APR 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES SOUTH OF MCCALL CREEK AT 858 AM CDT...MOVING
NORTHEAST AT 50 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN FRANKLIN...EXTREME SOUTHEASTERN JEFFERSON AND
NORTHWESTERN LINCOLN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3168 9071 3168 9030 3136 9068 3144 9090
TIME...MOT...LOC 1358Z 219DEG 43KT 3148 9070

CME
Local storm report, Apr 11, 8:38 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
938 AM CDT THU APR 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     FLASH FLOOD      OAK GROVE               32.86N 91.39W
04/11/2013                   WEST CARROLL       LA   BROADCAST MEDIA

            REPORTS OF FLOODING IN OAK GROVE AND PIONEER AREAS WITH
            WATER COVERING SOME ROADWAYS.

&&

DCOX
Special weather statement, Apr 11, 9:13 AM CST, 1 hour 22 minutes before
MSZ056-065-111545-
SMITH MS-COVINGTON MS-
1013 AM CDT THU APR 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1013 AM CDT THU APR 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 9 MILES SOUTHWEST OF TAYLORSVILLE AT 1014 AM CDT...MOVING
NORTHEAST AT 45 MPH.

PEOPLE IN NORTH CENTRAL COVINGTON AND SOUTHEASTERN SMITH COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3202 8955 3195 8932 3171 8948 3174 8962
TIME...MOT...LOC 1514Z 204DEG 39KT 3178 8952

CME
Special weather statement, Apr 11, 9:45 AM CST, 50 minutes before
MSZ049-050-056-111605-
SMITH MS-SCOTT MS-RANKIN MS-
1045 AM CDT THU APR 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1045 AM CDT THU APR 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 8 MILES SOUTHWEST OF PULASKI AT 1046 AM CDT...MOVING
NORTHEAST AT 50 MPH.

PEOPLE IN EAST CENTRAL RANKIN...SOUTH CENTRAL SCOTT AND NORTHWESTERN
SMITH COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3243 8957 3217 8953 3214 8981 3228 8983
TIME...MOT...LOC 1546Z 242DEG 44KT 3223 8971

CME
Special weather statement, Apr 11, 9:53 AM CST, 42 minutes before
MSZ051-111615-
NEWTON MS-
1053 AM CDT THU APR 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CDT THU APR 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED OVER NEWTON AT 1053 AM CDT...MOVING NORTHEAST AT 50 MPH.

PEOPLE IN NEWTON COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3254 8916 3255 8892 3238 8894 3223 8908
      3232 8927
TIME...MOT...LOC 1553Z 210DEG 42KT 3236 8912

CME
Special weather statement, Apr 11, 9:53 AM CST, 42 minutes before
MSZ057-111615-
JASPER MS-
1053 AM CDT THU APR 11 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1053 AM CDT THU APR 11 2013

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 5 MILES WEST OF LOUIN AT 1054 AM CDT...MOVING NORTHEAST AT 45
MPH.

PEOPLE IN NORTHWESTERN JASPER COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3199 8928 3205 8933 3222 8932 3222 8912
TIME...MOT...LOC 1554Z 208DEG 37KT 3212 8932

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 112 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 tornado, 2 hail. Local standard time, as filed.

Tornado, Kemper

When
April 11, 10:35 AM CST to 11:04 AM CST
Where
Kemper County, 3 mi SW of Damascus to 7.13 mi WNW of Wahalak
Rating
EF3
Path length
23.81 mi
Path width
1,320 yd
Continued into
Noxubee, Ms (JAN)
Deaths
1 direct, 0 indirect
Injuries
5 direct, 0 indirect
Property damage
$700,000
Reported by
NWS Storm Survey
Coordinates
32.639, -88.867

This tornado first touched down in southwest Kemper County and tracked north-northeast through much of Kemper and Noxubee Counties, and then into Pickens County Alabama. The most intense damage occurred in five locations along the path. The first was damage to a steel frame commercial building along highway 493 just north of Moscow. The second was a frame home that was completely destroyed along Highway 16 several miles west of De Kalb. The third was an extensive area of damage just west and northwest of Shuqualak that included a destroyed home as well as significant damage to several other homes and power poles. The fourth was high tension power poles that were bent along Highway 45 just north of Shuqualak. The fifth area was just west of Prairie Point where a tower was bent all the way to the ground.

Along the rest of the tornado path, thousands of trees were snapped and uprooted, numerous power poles were snapped, many homes sustained roof and wall damage, numerous barns and outbuildings were heavily damaged or destroyed, and a few vehicles were smashed or overturned. This tornado had a total track length of 68.4 miles across Mississippi and a portion of Alabama. Maximum wind speeds were estimated at 145 mph.

Thunderstorm Wind, Clay

When
April 11, 11:02 AM CST
Where
Clay County, 3.55 mi NW of Cahns
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.610, -88.770

Numerous trees were blown down around Cedar Bluff along Highway 50. A steeple was blown off a church in the area as well.

Tornado, Noxubee

When
April 11, 11:04 AM CST to 11:48 AM CST
Where
Noxubee County, 4.58 mi SW of Shuqualak to 1.52 mi SE of Pretoria
Rating
EF3
Path length
30.17 mi
Path width
1,320 yd
Continued into
Pickens, Al (BMX)
Injuries
4 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
32.926, -88.639

This tornado first touched down in southwest Kemper County and tracked north-northeast through much of Kemper and Noxubee Counties, and then into Pickens County Alabama. The most intense damage occurred in five locations along the path. The first was damage to a steel frame commercial building along highway 493 just north of Moscow. The second was a frame home that was completely destroyed along Highway 16 several miles west of De Kalb. The third was an extensive area of damage just west and northwest of Shuqualak that included a destroyed home as well as significant damage to several other homes and power poles. The fourth was high tension power poles that were bent along Highway 45 just north of Shuqualak. The fifth area was just west of Prairie Point where a tower was bent all the way to the ground.

Along the rest of the tornado path, thousands of trees were snapped and uprooted, numerous power poles were snapped, many homes sustained roof and wall damage, numerous barns and outbuildings were heavily damaged or destroyed, and a few vehicles were smashed or overturned. This tornado had a total track length of 68.4 miles across Mississippi and a portion of Alabama. Maximum wind speeds were estimated at 145 mph.

Hail, Lowndes

When
April 11, 11:53 AM CST
Where
Lowndes County, 3.5 mi N of Forreston
Measured
1.75 in hail
Property damage
$10,000
Reported by
Public
Coordinates
33.370, -88.310

Golf ball size hail fell in the area.

Hail, Noxubee

When
April 11, 12:27 PM CST
Where
Noxubee County, 1.5 mi SSE of Macon
Measured
1 in hail
Reported by
Public
Coordinates
33.100, -88.390

Nickel to quarter size hail fell along Buchanan Road.

Thunderstorm Wind, Forrest

When
April 11, 12:27 PM CST
Where
Forrest County, 0.59 mi E of Macedonia
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
31.380, -89.170

Numerous trees were blown down in the area. A huge pine tree fell through a house, a roll up door at a fire station was blown in and an agricultural pivot was blown over. An outhouse was destroyed as well.

Thunderstorm Wind, Jones

When
April 11, 12:30 PM CST
Where
Jones County, 4.04 mi NW of (Pib)pine Belt Rgnl
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.510, -89.380

Trees were blown down on Monroe Road, and power outages occurred on Guthrie Carter Road.

Thunderstorm Wind, Jasper

When
April 11, 12:42 PM CST
Where
Jasper County, 4.98 mi SSE of Stafford Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.830, -88.930

Trees were blown down on Jasper County Road 6.

Thunderstorm Wind, Clarke

When
April 11, 12:50 PM CST
Where
Clarke County, 5.15 mi SSE of Nancy
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
31.860, -88.800

Trees were blown down and the roof of a home was damaged in the Beaver Dam community.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Kemper2013-04-1128MaleBusinessDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyThe tornado archive for Mississippi, 2013Warnings in Mississippi, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439748, 439753, 439749, 439754, 439757, 439758, 439760, 439762, 439763.